Neuroleptic malignant syndrome (NMS) is a life-threatening neurological disorder most often caused by an adverse reaction to neuroleptic or antipsychotic drugs. It generally presents with muscle rigidity, fever, autonomic instability and cognitive changes such as delirium, and is proven on a raised creatine phosphokinase (CPK). Treatment is generally supportive.
The first symptom to develop is usually muscular rigidity, followed by high fever, symptoms of instability of the autonomic nervous system such as unstable blood pressure, and changes in cognition, including agitation, delirium and coma. Other symptoms may include muscle tremors and pharyngitis. Once symptoms do appear, they rapidly progress and can reach peak intensity in as little as three days. These symptoms can last anywhere from eight hours to forty days. A raised creatine phosphokinase (CPK) plasma concentration will be reported due to increased muscular activity. The patient may be hypertensive and suffering from a metabolic acidosis. A non-generalised slowing on an EEG is reported in around 50% of cases. Unfortunately, symptoms are sometimes misinterpreted by doctors as symptoms of mental illness, delaying treatment. NMS is less likely if a person has previously been stable for a period of time on antipsychotics, especially in situations where the dose has not been changed and there are no issues of noncompliance or consumption of psychoactive substances known to worsen psychosis.
NMS is caused almost exclusively by the blocking of dopamine receptors with antipsychotic medications, including all types of neuroleptics (typical and atypical antipsychotic drugs). The higher the dosage of the antipsychotic, the more common the occurrence. Rapid and large increases in dosage can also trigger the development of NMS. Other drugs, environmental or psychological factors, hereditary conditions, and specific demographics may cause greater risk, but to date no conclusive evidence has been found to support this. The disorder typically develops within two weeks of the initial treatment with the drug, but may develop at any time the drug is being taken. NMS may also occur in people taking a class of drugs known as dopaminergics when the dosage is reduced (i.e. Levodopa).
As with most illnesses, the prognosis is best when identified early and treated aggressively. In these cases NMS is usually not fatal, although there is currently no agreement on the exact mortality rate for the disorder. Studies have given the disorder a mortality rate as low as 5% and as high as 76%, although most studies agree that the correct percentage is in the lower spectrum, perhaps 10–15%. Re-introduction to the drug that originally caused NMS to develop may also trigger a recurrence, although in most cases it does not.
Although treatment is not always necessary, it will help to cure the disease and prevent fatal developments from occurring. The first step in treatment is generally to remove the patient from any neuroleptic or antipsychotic drugs being taken and to treat fever aggressively. Many cases require intensive care, or some kind of supportive care at the minimum. Depending on the severity of the case, patients may require other treatments to contend with specific effects of the disorder. These include circulatory and ventilatory support, the drugs dantrolene sodium, bromocriptine, apomorphine and electroconvulsive therapy (ECT) if medication fails. Benzodiazepines may also be of great benefit.